Iowa, 2005

Tornado and Damaging Wind in Iowa, August 19, 2005

August 19, 2005 · NWS DMX · 2 events in 2 counties and zones

A complex weather situation set up over Iowa during the afternoon of the 19th. During the previous day, a strong short wave moved across Minnesota into Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
$3,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A complex weather situation set up over Iowa during the afternoon of the 19th. During the previous day, a strong short wave moved across Minnesota into Wisconsin. A trailing frontal boundary swept across Iowa and set up an east to west boundary across northern Missouri into Kansas. This boundary resulted in an area of thunderstorms during the night of the 18th into the morning of the 19th. These storms reinforced the boundary. During the afternoon of the 19th, the boundary set of another line of thunderstorms in the same area. In the meantime, another cold frontal boundary moved into northwest Iowa from the northwest during the afternoon and evening of the 19th. The airmass ahead of the boundary became unstable with surface temperatures warming into the upper 80s to low 90s and dew point readings in the low to mid 70s. Moisture streamed north into the are as a tropical tap was clearly evident on satellite pictures extending into Iowa. Precipitable water values reached 1.5 to 2 inches across the area. By evening, lifted indices were in the -5 to -8 C. range with cape values in the 1500 to 3000 J/kg range. In spite of the unstable airmass, hail as limited with freezing levels between 15,000 and 15,800 feet. The storms that developed along the old frontal boudary to the south of Iowa effectively cut off much of the severe weather potential across the CWA. Some storms did form ahead of the cold front. They produced 40 to 50 MPH winds and small hail for the most part. The interesting feature of the air mass over Iowa was the fact that Iowa was in an island of dry air aloft during the day with 850 mb dew points in the zero to +5 C. range. This aided in the development of numerous non-severe downburst wind events. During the evening, a strong moisture gradient lifted north into the state. The moisture gradient created a boundary and helped produce the conditions for one of the thunderstorms to produce a brief tornado touchdown in Tama County. The tornado touched down in open country and caused little damage. Storms earlier in Story County produced downburst winds that downed power poles in Story County at Nevada and damaged branches in the town of Gilbert.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 19, 1:45 PM CST, 4 hours earlier.

Area forecast discussion, Aug 19, 1:45 PM CST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
245 PM CDT FRI AUG 19 2005

.DISCUSSION...
COMPLICATED WX STTN TDA WITH TWO MAIN BNDRYS AFFECTING OUR WX.  WRN
FNTL BNDRY LFTG NWD INTO IA ABT TO KDSM ATTM AND WL CONT TO LFT NWD
SLOWLY.  STG MSTR GRAD ASSOSD WITH THIS FNT AS SEEN IN SAT PIX AND
RADAR PRESENTATION.  CDFNT MOVG INTO NW IA WL LKLY HV SOME TROUBLE
TAKING OFF WITH NO CLEAN MSTR INFLO DUE CNVCTN TO THE S...HWVR STILL
SHUD BE PLENTY TO GO ARND.  H2O VAP PIX SHWS GUD TROP TAP FEEDING
INTO SYS.  DYNAMICS LKG BETTER TNGT WITH JET COUPLING SETTING UP A
LARGE AREA OF DIV OVR CWA.  PCPN SHUD BE WDSPRD BUT SVR POT MORE
PROBLEMATIC.  CUD SEE SYS BCMG MULTI-CELLULAR QUITE QUICKLY AND CUT
SOME OF POTENTIAL DWN.  AS UPR WNDS INC THOUGH, POTENTIAL FOR BOW
ELEMENTS INC AS WELL.  SEV THREAT SHUD PRETTY MUCH BE OVER BY MIDN
OR SO.  FNT SINKS TO THE S, BUT COOLER AIR LAGGING A WAYS.  SCNDRY
FNT MOVG THRU SAT, BUT FEEL THERE IS VRY LOW PROB OF MUCH WITH
THAT.  NXT CHC FOR RAIN ABT THU.  IN MEANTIME, TEMPS COOLING TO BLO
NORM BY SUN AND CONT THAT WAY THRU REST OF FCST PD WITH CNTRL U.S.
DOMINATED BY CAN HIGH PRES AND TROF DIGGING INTO THE GRTLKS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 19, 1:10 PM CST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
210 PM CDT FRI AUG 19 2005

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-201915-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
210 PM CDT FRI AUG 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE THREAT OF LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES WILL
BE HIGH SOUTH OF A LINE FROM DENISON...CARROLL...WINTERSET AND
OTTUMWA THROUGH 7 PM. AFTER 7 PM...THE THREAT OF LARGE HAIL AND
DAMAGING WINDS WILL EXPAND ACROSS THE REST OF THE AREA. GOLFBALL
SIZED HAIL AND WINDS TO 80 MPH ARE POSSIBLE. BY MIDNIGHT...THE
THREAT OF SEVERE WEATHER SHOULD BE DECREASING. ISOLATED AREAS WILL
SEE TWO TO FOUR INCHES OF RAINFALL HOWEVER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY LATE THIS AFTERNOON TO NEAR MIDNIGHT.

MYERS

The radar

The Des Moines radar (KDMX), 39 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Story

When
August 19, 5:45 PM CST
Where
Story County, Nevada
Measured
57 kt (66 mph) estimated gust
Property damage
$5,000
Crop damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
42.017, -93.450

Tornado, Tama

When
August 19, 6:53 PM CST
Where
Tama County, 2 mi S of Garwin
Rating
F0
Path length
0.2 mi
Path width
30 yd
Crop damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
42.067, -92.683

Tornado touched down briefly in farm fields south of Garwin.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyThe tornado archive for Iowa, 2005Warnings in Iowa, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469998, 5469999.